Iowa, 2009

Hail and Damaging Winds in Iowa, July 24, 2009

July 24, 2009 · NWS ARX · 57 events in 5 counties and zones

Clusters of severe thunderstorms generated by an approaching cold front affected part of northeast Iowa during the afternoon and early evening of July 24. Reports of hail up to 2 inches in diameter were common from storm spotters, law enforcement officials and the public, with a report of close to softball size hail near Ossian (Winneshiek County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$8.2 million
Crop damage
$23 million
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Clusters of severe thunderstorms generated by an approaching cold front affected part of northeast Iowa during the afternoon and early evening of July 24. Reports of hail up to 2 inches in diameter were common from storm spotters, law enforcement officials and the public, with a report of close to softball size hail near Ossian (Winneshiek County). In addition, wind gusts between 55 and 65 mph occurred. Crop damage due to the large hail was estimated in the millions of dollars.

Two sets of storms about five hours apart hit Fayette and Winneshiek Counties exceptionally hard with hail damage to buildings and many corn and bean fields stripped clean. In Fayette County, 250,000 acres were impacted with a total loss of 35,000 acres. In Winneshiek County, loss was estimated at 30,000 acres. Total damage costs combined with Fayette and Winneshiek Counties could have reached $169 million. The Farm Service Agency director said both counties were decimated by the storm damage.

In Allamakee County, 7,400 acres were affected with an estimated $1 million in damage.

In Clayton County, 47,000 acres were hit with $10 million in damage.

Howard County had 36,000 acres impacted, with a total loss of 10,000 acres and an estimated damage cost of $11 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:17 AM CST, 9 hours 2 minutes earlier.

Area forecast discussion, Jul 24, 2:17 AM CST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
317 AM CDT FRI JUL 24 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERN IS ON PRECIPITATION CHANCES TODAY ALONG WITH
SEVERE WEATHER THREAT.

07Z WATER VAPOR IMAGERY SHOWS RATHER IMPRESSIVE SHORTWAVE NEAR LAKE
WINNIPEG. ASSOCIATED COLD FRONT WAS MOVING THROUGH NORTHWEST
MINNESOTA...AND EXTENDING BACK THROUGH NORTH DAKOTA. RADAR MOSAIC
SHOWING WIDESPREAD CONVECTION AHEAD OF THIS SYSTEM OVER NORTHERN
MINNESOTA AND WAS SPREADING SOUTHEAST BEING SUPPORTED BY MOISTURE
TRANSPORT/ISENTROPIC LIFT.

24.00Z NCEP DETERMINISTIC MODELS IN GOOD AGREEMENT IN DROPPING
CLOSED MID-LEVEL LOW FROM NEAR LAKE WINNIPEG THIS MORNING...INTO
WESTERN LAKE SUPERIOR BY 12Z SATURDAY AND THEN INTO ONTARIO BY 12Z
MONDAY. DETERMINISTIC MODELS DO DIFFER ON HOW FAR SOUTH THIS
MORNING CONVECTION GET...WITH THE NAM/WRF ALONG WITH THE MESO-SCALE
MODELS HAVING A BETTER HANDLE ON THE CONVECTION THIS MORNING AND THUS
HAVE TRENDED WITH THEM IN THE NEAR TERM.

SEVERE WEATHER THREAT TODAY IS TIED CLOSELY TO MORNING CONVECTION
AND HOW MUCH ATMOSPHERE CAN REBOUND THIS AFTERNOON. VARIOUS MESO-
SCALE MODELS INCLUDING THE SPC-WRF CONSISTENT IN DROPPING NORTHERN
MINNESOTA CONVECTION SOUTHEAST ACROSS THE AREA THROUGH THE MORNING
HOURS...WITH OUTFLOW BOUNDARY THEN PUSHING INTO NORTHERN IOWA THIS
AFTERNOON. FRONT MOVES ACROSS THE AREA THIS AFTERNOON. IF ATMOSPHERE
CAN REBOUND SUFFICIENTLY...MODEL SOUNDINGS SHOW AMPLE 0-6KM SHEAR TO
SUPPORT SUPERCELLS. IN ADDITION HODOGRAPHS SHOWING STRONG TURNING IN
THE LOWEST 1 KM SUPPORTING THE POSSIBILITY OF ISOLATED TORNADOES.
THUS SEVERE WEATHER IS MORE CONDITIONAL ON AFFECTS OF THE MORNING
CONVECTION. FOR THIS REASON HAVE GONE WITH HIGHER POPS DURING THE
MORNING HOURS AND THEN KEPT CHANCE POPS FOR THE AFTERNOON INTO THE
EVENING HOURS. TEMPERATURES ALSO A CHALLENGE AS WARM +14 TO +16
CELSIUS AIR AHEAD OF FRONT WILL BE TEMPERED BY MORNING CLOUDS AND
CONVECTION. THUS WITH MORE CLOUDS HAVE OPTED TO UNDERCUT GUIDANCE
TODAY.

FRONT PUSHES SOUTH OF THE AREA TONIGHT...WITH A SECOND SHORTWAVE
THEN ROTATING AROUND THE MID LEVEL LOW FOR SATURDAY. INSTABILITIES
RATHER WEAK WITH ONLY AROUND 400 J/KG OF MOST UNSTABLE CAPE IN THE
NORTHERN FLOW. HAVE CONTINUED THE CHANCE POPS WITH ONLY MENTION OF
ISOLATED THUNDER.

MID LEVEL LOW SLOW TO PULL EAST...KEEPING AREA IN NORTHWEST FLOW
ALOFT AND RATHER UNSETTLED WEATHER FOR SUNDAY AS WEAK SHORTWAVES DROP
DOWN THROUGH THE FLOW. WILL KEEP LOWER END CHANCE POPS GOING THROUGH
MUCH OF THE PERIOD ALONG WITH THE BLOW NORMAL TEMPERATURES.

.LONG TERM...MONDAY THROUGH THURSDAY

BOTH THE 24.00Z GFS AND ECMWF CONTINUE TO SHOW TROUGHING ACROSS THE
GREAT LAKES INTO THE NORTHEAST THROUGH THE PERIOD. THIS KEEPS THE
LOCAL AREA IN NORTHWEST FLOW ALOFT. MODELS HINTING AT WEAK
SHORTWAVES CONTINUE TO ROTATE ACROSS THE AREA. THUS LOW END POPS
THROUGH THE PERIOD ALONG WITH BELOW NORMAL TEMPERATURES PER GRIDDED
DATABASE LOOK REASONABLE AND THUS WILL MAKE NO CHANGES TO THIS TIME
FRAME.

&&

.AVIATION...

THUNDERSTORM CLUSTER DIVING SOUTH/SOUTHEAST ACROSS THE REGION EARLY
THIS MORNING. THE PRECIPITATION WAS IN RESPONSE TO AN UPPER LEVEL
SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT. THE PCPN MASS
SHOULD HOLD TOGETHER AS IT APPROACHES THE TAF SITES THIS
MORNING...ALTHOUGH THERE MAY BE SOME DECREASE IN TS ACTIVITY AS
THERE WILL BE SOME DECREASE IN LOW LEVEL JET INTENSITY. CURRENT
TIMING WOULD BRING THE SHRA/TS TO KRST/KLSE BETWEEN 12-14Z...LASTING
TIL 18Z. 24.00Z ARW/NMM4/NAM12 SHOW THIS WELL. THIS ACTIVITY IS
AHEAD OF A SFC COLD FRONT...AND THIS IS SLATED TO EXTEND FROM
NORTHEAST WI INTO SOUTHWEST IA BY 00Z. THERE IS THE POTENTIAL FOR
SCATTERED SHRA/TS TO DEVELOP ALONG THIS FRONT LATER IN THE
AFTERNOON...ALTHOUGH THE FRONT WILL HAVE TO BATTLE THE STABILIZING
INFLUENCE OF THE PCPN FROM THIS MORNING. STILL...IF ENOUGH
INSTABILITY COULD BE REESTABLISHED FOR THE AFTERNOON...SOME STRONG
TO SEVERE STORMS WOULD BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL
BOUNDARY. THE BETTER SEVERE THREAT WILL BE OVER IA. SOME MVFR
CONDITIONS COULD ACCOMPANY THE STORMS. FOR WINDS...LOOK FOR A SHIFT
TO THE WEST/NORTHWEST AS THE FRONT SLIDES THOUGH...ROUGHLY 22Z FOR
KRST AND 00Z FOR KLSE.

EXPECT CLEARING LATE THIS EVENING AS THE FRONT SINKS SOUTH...AND
AHEAD OF A LARGER CLOUD SHIELD ASSOCIATED WITH A LOW CENTER
MOVING INTO THE EASTERN GREAT LAKES. COULD SEE SOME BR OVERNIGHT AS
A RESULT...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO ADD TO TAFS AS OF
YET. CLOUDS LOOK FAIRLY ABUNDANT FOR THE WEEKEND...BUT EXPECT VFR
CEILINGS AT THIS MOMENT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RABERDING
AVIATION..........RIECK
Hazardous weather outlook, Jul 24, 10:03 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1103 AM CDT FRI JUL 24 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1103 AM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...FROM LATE THIS MORNING THROUGH TONIGHT

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN LATE
THIS MORNING AND EARLY THIS AFTERNOON. INITIALLY THE MAIN SEVERE
WEATHER THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL...BUT AS
THE INSTABILITY BUILDS AHEAD OF THESE STORMS THERE WILL ALSO BE THE
POTENTIAL OF DAMAGING WINDS.

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL
THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WIND ALOFT WOULD
FAVORABLE FOR THEM TO BECOME SEVERE BETWEEN 3 PM AND 10 PM. THE MAIN
SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION
THROUGH EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/BOYNE

In the hours before

Special weather statement, Jul 24, 10:10 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 AM CDT FRI JUL 24 2009

MNZ088-094>096-241715-
FILLMORE-HOUSTON-MOWER-WINONA-
1110 AM CDT FRI JUL 24 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING FILLMORE...HOUSTON...
MOWER AND WINONA COUNTIES...

AT 1110 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM WHITMAN TO BROOKSIDE CAMPGROUND...MOVING SOUTHEAST AT 30 MPH.

TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE THUNDERSTORMS. SEVERE
WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED
AS THESE STORMS GET CLOSER

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
BROOKSIDE CAMPGROUND...UTICA...INTERSTATE 90 AND COUNTY
1...WYATTVILLE AND WINONA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY
AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

04
Local storm report, Jul 24, 10:20 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 AM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             2 N STEWARTVILLE        43.89N 92.49W
07/24/2009  E0.75 INCH       OLMSTED            MN   PUBLIC

&&

SHEA
Local storm report, Jul 24, 10:28 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1128 AM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             1 N STEWARTVILLE        43.87N 92.49W
07/24/2009  E1.00 INCH       OLMSTED            MN   PUBLIC

            REPORTED AT KWIK TRIP STORE

1124 AM     HAIL             4 NW WYKOFF             43.75N 92.32W
07/24/2009  E0.25 INCH       FILLMORE           MN   EMERGENCY MNGR

            WINDS OF 15 TO 20 MPH

&&

SHEA
Local storm report, Jul 24, 10:44 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1144 AM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     TSTM WND GST     WYKOFF                  43.71N 92.27W
07/24/2009  E45 MPH          FILLMORE           MN   EMERGENCY MNGR

1142 AM     TSTM WND GST     SPRING VALLEY           43.69N 92.39W
07/24/2009  M50 MPH          FILLMORE           MN   EMERGENCY MNGR

            MEASURED AT EOC / AMBULANCE GARAGE

&&

SHEA
Special weather statement, Jul 24, 10:45 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT FRI JUL 24 2009

IAZ009>011-MNZ096-241745-
ALLAMAKEE-HOUSTON-HOWARD-WINNESHIEK-
1145 AM CDT FRI JUL 24 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING ALLAMAKEE...HOUSTON...
HOWARD AND WINNESHIEK COUNTIES...

AT 1142 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM 24 MILES NORTHWEST OF COUNTY V 10 AND 40TH STREET TO 17 MILES
NORTHWEST OF COUNTY ROADS 15 AND 4...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE
THUNDERSTORMS. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS.
WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HESPER...YUCATAN...LOCUST...KENDALLVILLE...CHIMNEY ROCK CAMPGROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY
AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

04
Local storm report, Jul 24, 11:01 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     TSTM WND DMG     2 W CARIMONA            43.67N 92.21W
07/24/2009                   FILLMORE           MN   PUBLIC

            3-4 INCH LIMBS DOWN AT MAPLE SPRINGS CAMPGROUND.

1200 PM     HEAVY RAIN       SPRING VALLEY           43.69N 92.39W
07/24/2009  M1.10 INCH       FILLMORE           MN   EMERGENCY MNGR

&&

SHEA

The radar

The La Crosse radar (KARX), 94 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

49 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
July 24, 11:19 AM CST
Where
Howard County, 2.04 mi NE of Lime Spgs
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
43.470, -92.250

There were also strong winds in addition to the hail.

Thunderstorm Wind, Howard

When
July 24, 11:27 AM CST
Where
Howard County, 0.69 mi N of Bonair
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Crop damage
$15,000
Reported by
Amateur Radio
Coordinates
43.430, -92.200

Thunderstorm Wind, Howard

When
July 24, 11:30 AM CST
Where
Howard County, 0.5 mi E of Cresco Muni Arpt
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
43.370, -92.120

Trees were down all of over town and there were power outages. A woman was reportedly injured when a tree may have fallen on her in a park. Heavy rain and street flooding was also reported.

Hail, Howard

When
July 24, 11:34 AM CST
Where
Howard County, 3.45 mi N of Cresco
Measured
0.75 in hail
Crop damage
$40,000
Reported by
Amateur Radio
Coordinates
43.430, -92.120

Dime size hail combined with strong winds damaged corn fields.

Hail, Howard

When
July 24, 11:35 AM CST
Where
Howard County, 1.66 mi ENE of Cresco
Measured
0.88 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
43.390, -92.090

Hail was accompanied with wind gusts of 40 to 50 mph, which damaged crops.

Hail, Winneshiek

When
July 24, 11:43 AM CST
Where
Winneshiek County, 0.5 mi E of Ridgeway
Measured
0.75 in hail
Crop damage
$35,000
Reported by
Public
Coordinates
43.300, -91.990

Hail the size of dimes occurred with strong winds.

Hail, Winneshiek

When
July 24, 11:45 AM CST
Where
Winneshiek County, 3.52 mi W of Ridgeway
Measured
1 in hail
Property damage
$3,000
Crop damage
$8,000
Reported by
Public
Coordinates
43.300, -92.070

Most of the hail was penny-sized, with very strong winds.

Thunderstorm Wind, Winneshiek

When
July 24, 11:55 AM CST
Where
Winneshiek County, 1.47 mi SSW of Ridgeway
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.280, -92.010

A mobile home was pushed off its foundation, but the home did not roll over and no injuries were reported.

Hail, Winneshiek

When
July 24, 12:00 PM CST
Where
Winneshiek County, 1.47 mi NNW of Calmar
Measured
1.25 in hail
Property damage
$20,000
Crop damage
$80,000
Reported by
Fire Department/Rescue
Coordinates
43.200, -91.890

Hail was 8 to 9 inches deep in places and crops were shredded.

Hail, Winneshiek

When
July 24, 12:00 PM CST to 12:20 PM CST
Where
Winneshiek County, 0.74 mi NNE of Calmar
Measured
1 in hail
Property damage
$2,000
Crop damage
$25,000
Reported by
SHAVE Project
Coordinates
43.190, -91.875

Three inch diameter branches were also knocked down.

Hail, Winneshiek

When
July 24, 12:03 PM CST
Where
Winneshiek County, 0.86 mi NE of Calmar
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
43.190, -91.870

Hail the size of golf balls was reported along Highway 52.

Thunderstorm Wind, Winneshiek

When
July 24, 12:04 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.180, -91.870

Trees were snapped, which were 12 to 18 inches in diameter.

Hail, Winneshiek

When
July 24, 12:04 PM CST to 12:14 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Measured
1.75 in hail
Property damage
$900,000
Crop damage
$1.8 million
Reported by
Fire Department/Rescue
Coordinates
43.180, -91.870

Hail lasted approximately 10 minutes and broke windows and damaged siding.

Hail, Winneshiek

When
July 24, 12:05 PM CST
Where
Winneshiek County, 2.09 mi SE of Calmar
Measured
1.25 in hail
Property damage
$1,000
Crop damage
$7,000
Reported by
SHAVE Project
Coordinates
43.160, -91.849

Hail, Winneshiek

When
July 24, 12:06 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.180, -91.870

Hail, Winneshiek

When
July 24, 12:15 PM CST
Where
Winneshiek County, 1.47 mi SSW of Ossian
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
Public
Coordinates
43.130, -91.790

Hail, Winneshiek

When
July 24, 12:15 PM CST
Where
Winneshiek County, 2.52 mi E of Festina
Measured
1 in hail
Property damage
$10,000
Crop damage
$20,000
Reported by
Public
Coordinates
43.120, -91.830

Hail, Winneshiek

When
July 24, 12:20 PM CST
Where
Winneshiek County, 3.67 mi SW of Castalia
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$80,000
Reported by
Public
Coordinates
43.090, -91.760

Golf ball size hail was reported on a family farm along the county line.

Hail, Fayette

When
July 24, 12:34 PM CST
Where
Fayette County, 2.45 mi NE of West Union Scott Arp
Measured
0.75 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
43.000, -91.760

Strong winds also occurred with the hail.

Hail, Fayette

When
July 24, 12:36 PM CST
Where
Fayette County, 1.71 mi SW of Clermont Vly Arpt
Measured
2 in hail
Property damage
$2.0 million
Crop damage
$2.8 million
Reported by
Public
Coordinates
42.960, -91.670

Windows were broken in a house. Hail size was estimated.

Hail, Fayette

When
July 24, 12:48 PM CST
Where
Fayette County, 2.81 mi S of Elgin
Measured
1 in hail
Property damage
$10,000
Crop damage
$60,000
Reported by
Public
Coordinates
42.910, -91.620

Hail stripped plants and covered the ground.

Hail, Clayton

When
July 24, 12:55 PM CST
Where
Clayton County, 0.51 mi W of Volga
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
42.800, -91.540

Hail, Clayton

When
July 24, 1:00 PM CST
Where
Clayton County, 2.53 mi W of Volga
Measured
1.75 in hail
Property damage
$111,000
Crop damage
$3.0 million
Reported by
Public
Coordinates
42.800, -91.580

Hail, Clayton

When
July 24, 1:05 PM CST
Where
Clayton County, 2.57 mi SE of Volga
Measured
1 in hail
Property damage
$8,000
Crop damage
$40,000
Reported by
Public
Coordinates
42.770, -91.500

Hail was reported to have covered the ground.

Thunderstorm Wind, Fayette

When
July 24, 1:06 PM CST
Where
Fayette County, 1.76 mi WSW of St Lucas
Measured
51 kt (59 mph) estimated gust
Property damage
$31,000
Crop damage
$1,000
Reported by
SHAVE Project
Coordinates
43.062, -91.983

Ash trees nearly 2 feet in diameter were blown down. One landed on a chicken house.

Hail, Clayton

When
July 24, 1:10 PM CST
Where
Clayton County, 3.81 mi WSW of Mederville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.750, -91.490

Hail did not last long.

Hail, Clayton

When
July 24, 1:17 PM CST
Where
Clayton County, 2.06 mi NW of Edgewood
Measured
1.75 in hail
Property damage
$120,000
Crop damage
$3.0 million
Reported by
Public
Coordinates
42.690, -91.460

Strong winds were also reported.

Hail, Clayton

When
July 24, 1:18 PM CST
Where
Clayton County, 0.86 mi NE of Edgewood
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
Public
Coordinates
42.680, -91.420

Hail, Clayton

When
July 24, 1:20 PM CST
Where
Clayton County, 2.06 mi SE of Edgewood
Measured
1.75 in hail
Property damage
$150,000
Crop damage
$3.0 million
Reported by
Fire Department/Rescue
Coordinates
42.650, -91.400

Wind gusts were measured at 40 mph in town. Hail broke windows in town and caused considerable damage to crops. Rainfall totaled 0.47 inches.

Hail, Clayton

When
July 24, 1:22 PM CST
Where
Clayton County, 1.47 mi SSW of Edgewood
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
42.650, -91.440

Tree limbs were also reported down.

Hail, Clayton

When
July 24, 1:23 PM CST
Where
Clayton County, 2.06 mi SE of Edgewood
Measured
1.25 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
42.650, -91.400

Hail, Allamakee

When
July 24, 2:10 PM CST
Where
Allamakee County, 1.38 mi S of Lansing
Measured
0.88 in hail
Reported by
Public
Coordinates
43.360, -91.230

Hail, Allamakee

When
July 24, 2:54 PM CST
Where
Allamakee County, 2.76 mi N of Wexford
Measured
0.88 in hail
Crop damage
$20,000
Reported by
COOP Observer
Coordinates
43.320, -91.170

Hail, Allamakee

When
July 24, 2:57 PM CST
Where
Allamakee County, 5.98 mi SW of New Albin
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.430, -91.400

Hail, Allamakee

When
July 24, 3:00 PM CST
Where
Allamakee County, 2.13 mi ENE of Church
Measured
1 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
43.360, -91.310

Hail, Allamakee

When
July 24, 3:19 PM CST
Where
Allamakee County, 5.43 mi ESE of Chester
Measured
1 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Public
Coordinates
43.440, -91.420

This was the second round of one inch hail this afternoon.

Hail, Allamakee

When
July 24, 3:20 PM CST
Where
Allamakee County, 1.66 mi WNW of Wexford
Measured
0.88 in hail
Reported by
Public
Coordinates
43.290, -91.200

Thunderstorm Wind, Allamakee

When
July 24, 3:31 PM CST
Where
Allamakee County, 2.13 mi SSW of Wexford
Measured
51 kt (59 mph) measured gust
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
43.250, -91.180

Hail, Allamakee

When
July 24, 3:33 PM CST
Where
Allamakee County, Church
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.350, -91.350

Strong winds were also reported in Harpers Ferry.

Thunderstorm Wind, Allamakee

When
July 24, 3:35 PM CST
Where
Allamakee County, Harpers Ferry
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.200, -91.150

Numerous trees were reported down.

Hail, Allamakee

When
July 24, 4:00 PM CST
Where
Allamakee County, 2.01 mi W of Elon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.270, -91.370

Hail, Winneshiek

When
July 24, 4:20 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Measured
1 in hail
Property damage
$3,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
43.180, -91.870

Some street flooding was reported as well.

Hail, Winneshiek

When
July 24, 4:26 PM CST
Where
Winneshiek County, 1.22 mi SE of Ft Atkinson
Measured
2 in hail
Property damage
$810,000
Crop damage
$2.0 million
Reported by
Law Enforcement
Coordinates
43.140, -91.930

Hail, Winneshiek

When
July 24, 4:26 PM CST
Where
Winneshiek County, 2.02 mi W of Ossian
Measured
2.75 in hail
Property damage
$970,000
Crop damage
$1.9 million
Reported by
Law Enforcement
Coordinates
43.150, -91.820

Hail, Winneshiek

When
July 24, 4:29 PM CST
Where
Winneshiek County, 2.89 mi SE of Calmar
Measured
1.75 in hail
Property damage
$770,000
Crop damage
$1.1 million
Reported by
Public
Coordinates
43.150, -91.840

This was the second round of large hail today.

Hail, Winneshiek

When
July 24, 4:33 PM CST
Where
Winneshiek County, 3.67 mi SW of Castalia
Measured
2.75 in hail
Property damage
$964,000
Crop damage
$1.4 million
Reported by
Law Enforcement
Coordinates
43.090, -91.760

Large hail occurred along Highway W42 going into Fayette County.

Hail, Winneshiek

When
July 24, 4:36 PM CST
Where
Winneshiek County, 3.67 mi SW of Castalia
Measured
4.25 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Public
Coordinates
43.090, -91.760

This was the second round of large hail to fall in five hours, damaging many of the same fields and properties.

Hail, Fayette

When
July 24, 4:44 PM CST
Where
Fayette County, 5.93 mi ENE of Eldorado
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$30,000
Reported by
Public
Coordinates
43.080, -91.740

Hail, Fayette

When
July 24, 4:53 PM CST
Where
Fayette County, 1.47 mi NNW of Clermont
Measured
0.75 in hail
Reported by
Public
Coordinates
43.020, -91.680

Hail, Fayette

When
July 24, 4:55 PM CST
Where
Fayette County, 2.07 mi N of Eldorado
Measured
1.75 in hail
Property damage
$1.1 million
Crop damage
$2.0 million
Reported by
Public
Coordinates
43.080, -91.850

Hail, Clayton

When
July 24, 5:20 PM CST
Where
Clayton County, Highland
Measured
1 in hail
Property damage
$3,000
Crop damage
$20,000
Reported by
Public
Coordinates
42.900, -91.600

Hail, Fayette

When
July 24, 5:25 PM CST
Where
Fayette County, 0.69 mi N of Fayette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.840, -91.800

Very heavy rain also occurred.

Hail, Fayette

When
July 24, 5:37 PM CST
Where
Fayette County, 3.45 mi S of Fayette
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Storm Chaser
Coordinates
42.780, -91.800

Large hail was reported along Highway 150.

Hail, Fayette

When
July 24, 5:54 PM CST
Where
Fayette County, 2.54 mi E of Oelwein
Measured
1 in hail
Property damage
$3,000
Crop damage
$35,000
Reported by
Trained Spotter
Coordinates
42.680, -91.850

Hail, Fayette

When
July 24, 5:55 PM CST
Where
Fayette County, 2.14 mi ENE of Westgate
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$60,000
Reported by
Storm Chaser
Coordinates
42.780, -91.960

Thunderstorm Wind, Fayette

When
July 24, 6:03 PM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
42.680, -91.910

A one foot diameter tree was knocked down. There was flooding on First Avenue as well.

Hail, Fayette

When
July 24, 6:13 PM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
1 in hail
Property damage
$7,000
Crop damage
$25,000
Reported by
Broadcast Media
Coordinates
42.680, -91.910

This report was relayed from KWWL television station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 180008, 175097, 175100, 180010, 180011, 180012, 175104, 175105, 175122, 188809, 175108, 175118, 175119, 188815, 175110, 175112, 175113, 175116, 180013, 175130, 175133, 175126, 175128, 175129, 188818, 180014, 175135, 175134, 175139, 175137, 175136, 180015, 180018, 175147, 175240, 175148, 180016, 175151, 180017, 175149, and more.